Louisiana, 2012

Flash Flooding in Louisiana, June 10, 2012

June 10, 2012 · NWS LIX · 2 events in 1 county or zone

A slow moving upper low combined with a very moist airmass to produce thunderstorms with very heavy rainfall. Several reports of flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A slow moving upper low combined with a very moist airmass to produce thunderstorms with very heavy rainfall. Several reports of flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 10, 3:02 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 10, 3:02 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
402 AM CDT SUN JUN 10 2012

.SYNOPSIS...
A WEAK STATIONARY FRONT IS BECOMING VERY DIFFUSE ACROSS SE LA AND
COASTAL MS. AN UPPER LOW IS LOCATED OVER THE LOWER MISSISSIPPI
VALLEY. A SURFACE LOW IS LOCATED OVER EXTREME SW NEBRASKA WITH A
DRY LINE EXTENDING FROM THE LOW SOUTHWARD THROUGH EASTERN COLORADO
AND INTO WEST TEXAS. A COLD FRONT EXTENDS FROM THE LOW
SOUTHWESTWARD INTO SOUTHERN CA.

LOCALLY...TEMPERATURES ARE GENERALLY IN THE LOW TO MID 70S WITH
DEW POINTS IN THE LOWER 70S. SCATTERED SHOWERS AND THUNDERSTORMS
BEGINNING TO SPREAD ACROSS THE AREA AGAIN...WITH THE MAIN AXIS OF
ACTIVITY CURRENTLY LOCATED ROUGHLY ALONG A LINE FROM MORGAN CITY
TO BOGALUSA.

&&

.DISCUSSION...
WET CONDITIONS EXPECTED AGAIN TODAY ACROSS MUCH OF THE AREA AS THE
UPPER LOW CONTINUES TO INTERACT WITH THE DISSIPATING STATIONARY
FRONT. CARRYING LIKELY TO DEFINITE POPS ACROSS THE ENTIRE AREA
WITH THE HIGHEST PROBABILITIES ACROSS THE SOUTHEAST HALF OF THE
AREA AND SLIGHTLY LOWER ACROSS THE NORTHWESTERN PORTION OF THE CWA.

00Z SOUNDINGS FROM AROUND THE AREA INDICATE PW VALUES NEAR OR
ABOVE 2 INCHES. THIS WILL RESULT IN SOME STORMS BEING VERY
EFFICIENT RAIN PRODUCERS WITH RAINFALL RATES OF 2 INCHES PER
HOUR COMMON THROUGHOUT THE DAY. A FEW STORMS MAY PRODUCE EVEN
HIGHER RAINFALL RATES OVER SHORT PERIODS OF TIME. THESE HIGH
RAINFALL RATES MAY LEAD TO NUISANCE FLOODING OR PONDING OF WATER
IN LOW LYING AREAS AND IN AREAS OF POOR DRAINAGE. THE AREAL FLOOD
WATCH REMAINS IN EFFECT FOR THE SOUTHEASTERN HALF OF THE
AREA...WHERE LOCALLY HEAVY RAIN WILL ONCE AGAIN BE POSSIBLE TODAY.

THE UPPER LOW IS FORECAST TO BEGIN MOVING AWAY FROM THE AREA ON
MONDAY. THIS WILL RESULT IN A DOWNWARD TREND IN THE POPS ACROSS
THE AREA. UPPER LEVEL WINDS WILL BECOME MORE ZONAL OR SLIGHTLY
NORTHWESTERLY THROUGH THE REMAINDER OF THE PERIOD AS DEEP RIDGING
BUILDS OVER NORTHERN MEXICO AND TEXAS. THIS WILL ALLOW TYPICAL
DIURNALLY FORCED THUNDERSTORMS TO DEVELOP EACH AFTERNOON. WILL
CARRY 20 TO 30 PERCENT POPS EVERY DAY THROUGH THE END OF THE
WEEK.

AS CLOUDS AND CONVECTIVE COVERAGE DECREASE OVER THE NEXT FEW
DAYS...TEMPERATURES WILL ALSO RETURN TO NEAR OR SLIGHTLY ABOVE
NORMAL.

&&

.AVIATION...
CONVECTIVE ACTIVITY ON THE INCREASE AGAIN THIS MORNING. THESE
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE VERY EFFICIENT RAIN
PRODUCERS DROPPING VISIBILITIES TO LESS THAN 2SM AND DROP CEILINGS
TO AROUND 1500 FT.

&&

.MARINE...
STALLED FRONT ALONG THE COASTLINE IS ALLOWING DEEP PLUME OF MOISTURE
AND CONVECTION TO TRACK THROUGH THE COASTAL WATERS AGAIN TODAY.
PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE TO IMPACT THE
WATERS TODAY AS AN UPPER LOW MOVES SLOWLY THROUGH THE LOWER
MISSISSIPPI VALLEY. HAZARDOUS WINDS AND SEAS WILL CONTINUE TO
IMPACT THE COASTAL WATERS TODAY AND CAUTION HEADLINES AND SMALL
CRAFT ADVISORIES ARE IN EFFECT FOR PORTIONS OF THE WATERS.
CONDITIONS SHOULD BEGIN TO IMPROVE THIS AFTERNOON. HIGH PRESSURE
WILL BUILD OVER THE NORTHERN GULF DURING THE FIRST PART OF THE
WORK WEEK LEADING TO LIGHTER WINDS AND SEAS THROUGH THE REMAINDER
OF THE PERIOD.

&&

.DECISION SUPPORT...
DSS CODE...YELLOW.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...RADAR SURVEILLANCE FOR CONVECTION AND FLOOD THREAT
             THROUGH THIS AFTERNOON.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&.PRELIMINARY POINT TEMPS/POPS...
MCB  86  71  90  73 /  60  30  20  20
BTR  87  74  93  76 /  60  20  20  10
ASD  86  73  89  75 /  80  40  40  20
MSY  87  76  90  77 /  80  40  40  10
GPT  86  76  88  77 /  80  50  50  20
PQL  86  75  88  74 /  80  50  50  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES: LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...ORLEANS...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. JAMES...ST. JOHN THE
     BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...AND WASHINGTON.

MS...FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     HANCOCK...HARRISON...JACKSON...AND PEARL RIVER.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM PORT FOURCHON
     TO LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM
     STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO
     60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.

&&

95/DM
Hazardous weather outlook, Jun 10, 3:27 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
427 AM CDT SUN JUN 10 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-110930-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
427 AM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT ACROSS PORTIONS OF SOUTHEAST
LOUISIANA THAT ARE GENERALLY EAST OF A LINE FROM AMITE TO
DONALDSONVILLE...AS WELL AS HANCOCK...HARRISON...JACKSON AND
PEARL RIVER COUNTIES IN MISSISSIPPI. ISOLATED RAINFALL TOTALS OF 2
TO 4 INCHES WILL BE POSSIBLE THROUGH THIS EVENING.

MARINE...WINDS NEAR 20 KNOTS AND SEAS OF UP TO 7 FEET OVER THE
OPEN WATERS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OPEN GULF WATERS THROUGH
1 PM THIS AFTERNOON. OVER CHANDELEUR AND BRETON SOUNDS AS WELL AS
THE MISSISSIPPI SOUND...AN EXERCISE CAUTION HEADLINE IS IN EFFECT
UNTIL 1 PM THIS AFTERNOON DUE TO EXPECTED WINDS OF 15 TO 20 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

THUNDERSTORMS WILL BECOME FEWER IN NUMBER FOR MONDAY THROUGH
SATURDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME. HOWEVER...PLEASE PASS ON ANY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE.

95/DM

In the hours before

Special weather statement, Jun 10, 2:57 AM CST, 3 hours 17 minutes before
LAZ040-100945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
357 AM CDT SUN JUN 10 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING ST.
TAMMANY PARISH...

AT 356 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR COVINGTON...OR ABOUT 3 MILES
NORTH OF MADISONVILLE...MOVING NORTHEAST AT 25 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...COVINGTON...ABITA SPRINGS...BUSH AND SUN

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

THESE STORMS ARE ALSO PRODUCING FREQUENT LIGHTNING. SEEK SHELTER IN
A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

10/ARM
Special weather statement, Jun 10, 4:56 AM CST, 1 hour 18 minutes before
MSZ077-101200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
556 AM CDT SUN JUN 10 2012

...CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING
NORTHEAST ACROSS PEARL RIVER COUNTY...

AT 550 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH
TO PICAYUNE...MOVING NORTHEAST AT 25 MPH.

THE CLUSTER OF THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
POPLARVILLE...MCNEIL AND PICAYUNE.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

FREQUENT LIGHTNING IS ALSO OCCURRING WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

95/DM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, St. Tammany

When
June 10, 6:14 AM CST to 7:15 AM CST
Where
St. Tammany County, 2 mi NE of Covington to 0.26 mi N of Covington
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
30.500, -90.076

A National Weather Service employee reported multiple roads on the north side of Covington had 1 to 2 feet of water covering the roadway, making them impassable.

Flash Flood, St. Tammany

When
June 10, 6:34 AM CST to 7:30 AM CST
Where
St. Tammany County, Mandeville to 3.29 mi NNE of Lewisburg
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
30.360, -90.090

National Weather Service employees observed several streets across Mandeville with 1 to 2 feet of water covering the roadways, making them impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380461, 380460.